I do psychiatric assessments in the Emergency Rooms and I have seen an increase of patients, mostly teenagers, who have tried to get high from substances commonly referred as "synthetic cocaine," "K2," "Serenity," "Wet" and "Fry". Unfortunately the side effects can be very dangerous.
I am not an expert on the substances, but I think it is important to post what I do know.
"Synthetic cocaine" is a bath salt that is usually sold in smoke shops and apparently, the high is similar to amphetamines, or cocaine.
"Serenity" or "K2" is incense that is sold over the counter at most convenience stores and the high is supposed to mimic "pot", or marijuana.
Apparently, both substances are a cheap, legal means to get high.
I think that "Wet" and "Fry" refer to smoking pot dipped in embalming fluid (formaldhyde) and laced with angel dust (PCP), respectively. Don't ask me how one gains access to embalming fluid, because I have no clue. I guess teenagers can be very resourceful.
Unfortunately, the side effects for these drugs are visual and auditory hallucinations, paranoia, agitation and sometimes violence. The combined side effects can be extremely dangerous. The hallucinations seem very real and frightening.
One online poster blogged that he thought gangsters were trying to break into his house, so he called 911. Another person went to the extremes of putting his fist through a window to gain entry into his neighbors house, in an attempt to flee from the "intruders." The tell tale sign of someone who has smoked "wet" is that they take off all their clothes, and tend to run and yell. I've heard many stories from EMS who say they picked up someone naked running down the street yelling as loudly as possible.
If your teen or loved one ends up in the ER, the entire process can be a very long, scary and stressful journey that most often leads to a psychiatric hospital.
Most ER staff are not equipped to diagnose this type of drug use. Traditional urine drug screens do not detect these substances. Therefore, patients who come to the ER with hallucinations, paranoia and agitation are diagnosed as psychotic, and a psychiatric specialist is called to assess the patient. Sometimes, the agitated patients become violent, and have to be restrained and calmed with medication.
Most of the time, the doctors instruct the psychiatric specialist to transfer the patient to a psychiatric hospital, that specializes in managing psychotic patients. Violent patients in the ER pose a risk to themselves, ER staff, and other patients. Treatment primarily consists of administering psychotropic medication to treat the psychosis and keep the patient in a secure, locked environment. Patients experiencing psychosis from drug use are unpredictable and at risk for impulsive acts that can cause injury. Sometimes the psychosis lasts one or two days, but can last as long as couple of weeks for "wet."
Unfortunately, I do not know the extent of permanent damage caused to the brain or central nervous system. I am unsure if much research has been conducted and I think the only definitive test is a very expensive PET Scan of the brain.
Parents, the best preventative method is to talk to your children, observe for any change in behaviors, and seek advice from friends and experts.
Houston has many agencies that specialize in mental health, such as:
Mental Health America Mental Health America of Greater Houston
Council on Alcohol and Drugs The Council on Alcohol and Drugs Houston
Or, a quick an easy thing to do is call the United Way "2-1-1" for information and referral.
I hope this helps provide insight to some of the drugs that teens and young adults are currently using.